Alert archive / Michigan / Wind Advisories in 2006

Wind Advisory 5, NWS Grand Rapids, MI

April 3, 20067 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Apr 3, 2006, 10:27 AM EDT for 7 counties in Michigan. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2006, 10:27 AM EDT (14:27 UTC)
Expired
Apr 3, 2006, 3:00 PM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Kalamazoo County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 031427
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 AM EDT MON APR 3 2006

...HIGH WIND ADVISORY NEAR LAKE MICHIGAN THIS AFTERNOON...

.A STRONG LOW PRESSURE SYSTEM THAT WAS CENTERED NORTH OF LANSING AT
10 AM WILL MOVE QUICKLY NORTHEAST TO LAKE HURON BY MID AFTERNOON.
VERY STRONG WINDS...GUSTING TO NEAR 50 MPH AREA POSSIBLE ALONG THE
LAKE SHORE INTO MID AFTERNOON. INLAND THE WIND GUSTS SHOULD REACH
NEAR 40 MPH. WINDS WILL DIMINISH BY EARLY THIS EVENING.

MIZ037-043-050-056-064-071-072-032100-
/O.NEW.KGRR.WI.Y.0005.060403T1427Z-060403T2100Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN...KALAMAZOO
1027 AM EDT MON APR 3 2006

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. 

WINDS WILL GUST TO 50 MPH INTO EARLY THIS AFTERNOON NEAR AND WEST
OF ROUTE 31 TO HOLLAND AND WEST OF ROUTE 131 SOUTH OF HOLLAND.
WINDS WILL DIMINISH SIGNIFICANTLY BY LATE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

WDM
1 follow-up statement
000 
WWUS73 KGRR 031900
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON APR 3 2006

...HIGH WIND ADVISORY HAS BEEN CANCELED...

.WINDS HAVE DIMINISHED CONSIDERABLY BY 2 PM THIS AFTERNOON. WIND
GUSTS WERE GENERALLY UNDER 35 MPH AND WILL CONTINUE TO DECREASE
THROUGH THE EVENING. AS A RESULT THE WIND ADVISORY HAS BEEN
CANCELED. 

MIZ037-043-050-056-064-071-072-032000-
/O.CAN.KGRR.WI.Y.0005.000000T0000Z-060403T2100Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN...KALAMAZOO
300 PM EDT MON APR 3 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELED THE
WIND ADVISORY. 

$$
WDM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Apr 3, 4:14 AM EDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 4:14 AM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 AM EDT MON APR 3 2006

.SHORT TERM...
LATEST WV IMAGERY AND RADAR IMAGERY THIS MORNING SHOWS THE UPPER LOW
RESPONSIBLE FOR THE RAIN /AND THUNDERSTORMS EARLIER/ HAS NOW MOVED
TO NEAR KORD. THE THETA E ADVECTION/ISENTROPIC ASCENT AHEAD OF THE
UPPER AND SFC LOWS THAT WAS RESPONSIBLE FOR THE DEVELOPMENT OF THE
PCPN IS NOW BEGINNING TO TRANSITION OVER TO THE DEFORMATION ZONE
PCPN AS THE UPPER LOW MOVES INTO THE CWFA. THE FIRST FORECAST
CHALLENGES THIS MORNING INVOLVE PCPN DURATION...PCPN TYPE...AND
POSSIBLE WIND HEADLINES AS THIS SYSTEM MOVES EAST. THE FOCUS OF THE
FORECAST THEN SHIFTS TO THE UPPER LOW CURRENTLY SPINNING OVER NW
ONTARIO. CLOUD COVER...PCPN...AND PCPN TYPE WILL HAVE TO BE
DETERMINED WITH THAT SYSTEM.

SFC ANALYSIS THIS MORNING AS OF 08Z SHOWS THE SFC LOW IN THE
VICINITY OF CHICAGO/EXTREME SW LAKE MICHIGAN. THE WARM FRONT EXTENDS
FROM THE LOW...TO NORTH OF KGRR...AND THEN EAST. THE SFC LOW IS
EXPECTED TO RACE TO THE ENE THROUGH THE MORNING...AND IS EXPECTED TO
BE NEAR TORONTO BY 18Z THIS AFTERNOON AS THE UPPER LOW OPENS UP INTO
A WAVE. IMMEDIATELY BEHIND THE LOW...CAA WILL TAKE HOLD OF THE CWFA
AND TEMPS WILL FALL THROUGH MOST OF THE DAY FROM WEST TO EAST. THE
DEFORMATION ZONE PCPN IS EXPECTED TO MOVE ACROSS THE CWFA THIS
MORNING AND EARLY THIS AFTERNOON. THIS PCPN WILL BE IN THE FORM OF
RAIN INITIALLY...BUT WILL CHANGE OVER TO SNOW FROM WEST TO EAST
THROUGH THE DAY. THE CHANGE OVER IS EXPECTED TO OCCUR ROUGHLY ONLY
2-4 HOURS BEFORE THE PCPN ENDS AS DEEP MOISTURE EXITS EAST. EVEN
WHEN THE PCPN CHANGES OVER TO SNOW...IT WILL BE HARD TO ACCUMULATE
WITH THE APRIL SUN ANGLE...GROUND TEMPS IN THE LOWER 40S...AND SFC
TEMPS EXPECTED TO REMAIN ABOVE FREEZING THROUGH THE DAYLIGHT HOURS.
THERE IS NOT A WHOLE LOT OF SNOW OCCURRING AT THE CURRENT TIME ON
THE BACKSIDE OF THE DEFORMATION ZONE. WITH THIS IN MIND...WE WILL
LIMIT ACCUMS TO THE NW SECTION OF THE CWFA WHERE THE COLDEST AIR AND
THE BETTER FORCING WILL BE. EVEN HERE THOUGH...WE WILL LIMIT ACCUMS
TO AN INCH OR LESS.

THEN THERE IS THE ISSUE WITH THE WINDS PICKING UP LATER THIS MORNING
AND THIS AFTERNOON. THE PRESSURE RISES BEHIND THE SYSTEM AND THE
TIGHTENING PRESSURE GRADIENT ON THE BACKSIDE OF THE LOW ARE EXPECTED
TO RESULT IN THE WINDS INCREASING. NAM AND GFS WINDS AT 925 MB ARE
EXPECTED TO INCREASE TO AROUND 40 TO 45 KNOTS...ESPECIALLY OVER THE
SW CORNER OF THE CWFA. CAA AND THE ISALLOBARIC COMPONENT WILL ALLOW
FOR THE POTENTIAL OF SOME OF THE STRONGER WINDS TO MIX DOWN TO THE
SFC. THE LIMITING FACTORS HOWEVER ARE A LACK OF SFC HEATING TO HELP
MIX HIGHER...AND THE CAA NOT EXPECTED TO BE ALL THAT DRASTIC. LAST
WEEK WHEN THE CWFA WAS AROUND 70 AND TEMPS DROPPED BACK INTO THE
40S...WE COULD NOT MIX THE WINDS AT THAT LEVEL DOWN. TEMPS ARE
CURRENTLY IN THE LOWER TO MID 50S AND WE MAY DROP BACK IN THE 30S
LATE THIS AFTERNOON. WE FEEL THAT THERE IS POTENTIAL FOR A MARGINAL
WIND ADVISORY...BUT THE CONFIDENCE LEVEL IS NOT HIGH ENOUGH AT THIS
POINT TO ISSUE AN ADVISORY. THEREFORE WE WILL MENTION WIND GUSTS UP
TO CRITERIA...BUT REMAIN JUST SHY.

TONIGHT WE SHOULD BE INBETWEEN THE SYSTEM MOVING THROUGH TODAY AND
THE SYSTEM CURRENTLY IN ONTARIO. MOISTURE CROSS SECTIONS OFF THE GFS
AND NAM SHOW MOISTURE RATHER SHALLOW...MAINLY BELOW 5K FEET. TEMPS
AT THE TOP OF THIS LAYER ARE ONLY EXPECTED TO DROP DOWN TO AROUND -7
TO -8C. THIS IS NOT SUFFICIENT FOR LAKE EFFECT CONSIDERING LAKE
TEMPS ARE IN THE UPPER 30S. THEREFORE WE WILL GO WITH A CLOUDY...YET
DRY FORECAST FOR TONIGHT.

THE NEXT UPPER LOW THEN MOVES DOWN ACROSS THE LAKE HURON REGION
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. IT LOOKS AS IF
THE BEST MOISTURE WITH THIS LOW WILL REMAIN MAINLY EAST OF THE
CWFA...AND SO TOO WILL THE BEST PCPN CHANCES. HOWEVER...THE
PERIPHERY OF THE COLD POOL WILL AFFECT A GOOD PORTION OF THE CWFA
WITH 850-700MB LAPSE RATES INCREASING TO ALMOST 6C/KM OVER THE EAST.
AT THE VERY LEAST...THIS SHOULD LEAD TO CLOUD COVER...WITH SOME
LIGHT PCPN POSSIBLE. FOR NOW...WE HAVE ONLY INSERTED SLIGHT CHC OF
RAIN OR SNOW SHOWERS FOR THE EAST...AND SPRINKLES OR FLURRIES FOR
THE REST OF THE CWFA. CLOUD COVER SHOULD BE LESS WIDESPREAD AS YOU
HEAD WEST. HIGHS IN THE 40S WILL ALLOW FOR SOME RAIN TO BE MIXED IN
WITH THE SNOW SHOWERS.

WITH THIS UPPER LOW THEN MOVING OUT OF THE CWFA BY LATER TUE
AFTERNOON...CLOUDS SHOULD GRADUALLY BREAK UP AND ALL PCPN CHCS WILL
COME TO AN END. SFC RIDGING WILL BEGIN TO BUILD INTO THE REGION.
THERE IS SOME DOUBT AS TO HOW MUCH LOW LEVEL MOISTURE MAY COME IN ON
THE NORTH FLOW AHEAD OF THE SFC RIDGE. WE FEEL THAT THIS MOISTURE
MAY BE OVERDONE...AND AT LEAST PARTLY CLOUDY/PARTLY SUNNY SKIES
SHOULD BE FOUND TUE NIGHT AND WED. TEMPS ON WED SHOULD WARM A FEW
DEGREES COMPARED TO TUE WITH THE THERMAL TROUGH PULLING AWAY FROM
THE CWFA.

.LONG TERM...
STILL LOOKS LIKE ONE MAIN SYSTEM TO DEAL WITH IN THE EXTENDED PERIOD
OF WEDNESDAY NIGHT THROUGH SUNDAY. MODELS CONTINUE TO SHOW A
SLOWER...FURTHER SOUTH TREND. SYSTEM WILL BE MOVING THROUGH THE
SOUTHERN GREAT LAKES / OHIO VALLEY REGION THURSDAY NIGHT THROUGH
SATURDAY. CANADIAN...EURO AND GFS ALL TAKE THE SURFACE LOW SOUTH OF
THE AREA...WITH THE CANADIAN AND EURO WELL SOUTH OF LOWER MI.

HAVE OPTED TO KEEP WEDNESDAY NIGHT AND THURSDAY DRY GIVEN THE TRENDS
OF SLOWER AND FURTHER SOUTH. DON/T REALLY SEE PRECIP ARRIVING INTO
THE GRR FORECAST AREA UNTIL THURSDAY NIGHT. POTENTIALLY COULD SEE
SOME PRECIP INTO THE FAR SOUTHWEST TOWARD SOUTH HAVEN LATE THURSDAY
AFTERNOON IF THE GFS VERIFIES.

BEST CHANCES PER THE GFS FOR SHOWERS AND THUNDERSTORMS ARE IN THE
THURSDAY NIGHT THROUGH FRIDAY NIGHT TIME FRAME WHEN 850MB LI/S ARE
NEAR AND SUB ZERO. IF THE CANADIAN AND EURO ARE CORRECT MAY NEED TO
GRADUALLY TAPER THE THUNDER MENTION SOME GIVEN THE FURTHER SOUTH
TRACK. AT THIS POINT WILL MAINTAIN THE GOING FORECAST WITH A WARM
FRONT IN THE AREA.

COULD BE SOME INSTABILITY SHOWERS ON SATURDAY WITH A COLD POOL
ALOFT...OTHERWISE THE WEEKEND LOOKS DRY.

TEMPS THROUGH THE PERIOD SHOULD BE FAIRLY CLOSE TO NORMALS FOR THIS
TIME OF YEAR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...GALE WARNING NEARSHORE WATERS ST.
JOSEPH TO MANISTEE THROUGH 11 PM TONIGHT.

&&

NJJ DUKE
Hazardous weather outlook, Apr 3, 6:13 AM EDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
613 AM EDT MON APR 3 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
613 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE AREA WILL BRING
WINDY CONDITIONS TO SOUTHWEST LOWER MICHIGAN TODAY. WINDS WILL
GRADUALLY BECOME NORTHWEST THIS MORNING AND INCREASE INTO THE 20 TO
30 MPH RANGE. GUSTS AT TIMES WILL PEAK AROUND 40 MPH. THE HIGHEST
GUSTS ARE EXPECTED TO BE NEAR THE LAKE MICHIGAN SHORELINE FROM
MUSKEGON SOUTH TO SOUTH HAVEN.

THERE IS A CHANCE THAT SOME OF THE RAIN MAY MIX WITH AND CHANGE OVER
TO SNOW...BUT LITTLE IF ANY IN THE WAY OF ACCUMULATION IS EXPECTED.
SOME LIGHT ACCUMULATIONS OF A DUSTING TO A HALF INCH OR SO IS
POSSIBLE ACROSS CENTRAL LOWER MICHIGAN.

WAVES ON LAKE MICHIGAN WILL POSE A HAZARD TO SMALL CRAFT AS THEY
BUILD TO 7 TO 11 FEET TODAY...LASTING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WAVES WILL CONTINUE TO POSE A THREAT TO SMALLER CRAFT ON LAKE
MICHIGAN INTO TUESDAY.

THUNDERSTORMS RETURN TO THE FORECAST IN THE THURSDAY NIGHT THROUGH
FRIDAY NIGHT TIME FRAME AS ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUKE

Nearby

Wind Advisories in Michigan, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.